question-icon

What causes a black tongue?

default
Posted on Thu, 5 May 2016
Question: I have a black tongue I have tried scraping and brushing i have used a antibacterial mouthwash
doctor
Answered by Dr. Muhammad Hanif (7 hours later)
Brief Answer:
May be medication induced !!!

Detailed Answer:
I warmly Welcome you!

Thanks for your trust in HCM. I appreciate this consult as a Physician and have carefully worked through your case.

There are many reasons for the black tongue. Some possibilities are listed below for your convenience so that you may have a clear idea of what to do next in the line of action.

There are structures on the tongue surface (on front and sides of tongue) named fungiform papillary. In some individuals especially dark skinned people there starts deposition of melanin pigment that makes darks pots on tongue.
XXXXXXX disease & Pellagra are other possibilities where one can have black tongue.

MEDICATIONS:
Very important cause of black tongue is the use of medications like:
Interferon, Proton Pump Inhibitors, Antibiotics (e.g. tetracyclines, linezolid) and antidepressants and Bismuth salts.

YOUR POSSIBILITY :-
You are using LAZOPRAZOLE that is a Proton Pump Inhibitor and is notorious to cause black tongue.

Please consult back your primary care physician or Gastroentrologist whoever prescribed you this medication. He will review your medications and can replace or order to stop taking it.
Please don't scratch your tongue as these spots will only leave your tongue once causative agent is removed.

Hope it helps. Please feel free to contact me anytime directly from my profile if you need further assistance.

Regards!
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes a black tongue?

Brief Answer: May be medication induced !!! Detailed Answer: I warmly Welcome you! Thanks for your trust in HCM. I appreciate this consult as a Physician and have carefully worked through your case. There are many reasons for the black tongue. Some possibilities are listed below for your convenience so that you may have a clear idea of what to do next in the line of action. There are structures on the tongue surface (on front and sides of tongue) named fungiform papillary. In some individuals especially dark skinned people there starts deposition of melanin pigment that makes darks pots on tongue. XXXXXXX disease & Pellagra are other possibilities where one can have black tongue. MEDICATIONS: Very important cause of black tongue is the use of medications like: Interferon, Proton Pump Inhibitors, Antibiotics (e.g. tetracyclines, linezolid) and antidepressants and Bismuth salts. YOUR POSSIBILITY :- You are using LAZOPRAZOLE that is a Proton Pump Inhibitor and is notorious to cause black tongue. Please consult back your primary care physician or Gastroentrologist whoever prescribed you this medication. He will review your medications and can replace or order to stop taking it. Please don't scratch your tongue as these spots will only leave your tongue once causative agent is removed. Hope it helps. Please feel free to contact me anytime directly from my profile if you need further assistance. Regards!